Could my hair loss medication be causing sexual side effects? What else could it be causing?

You’re rarely seen without your trusty newsboy cap. Every photo on Facebook, all your Twitter posts, and every outing you go on, you can be sure to have your head covered. You tell your friends that it’s obviously because you make newsboy caps look good, but the real reason is somewhat embarrassing.

You’ve been losing your hair ever since your junior year in high school—and you hate it. When you look in the mirror, all you see is your bald head staring back at you. Thank goodness you look so dapper in hats, because they’re the only thing that has kept you from falling into a deep depression over it.

Last month, your brother-in-law suggested a hair loss medication called Propecia. He informed you that his cousin had tried it and it worked wonders for him. You immediately asked your doctor for a prescription, and since then you have seen drastic results. You have new growth under your cap, and you’re feeling much more confident with your appearance. However, since you began taking it, you’ve had some “issues” in the bedroom. Is it just a coincidence, or could the Propecia be causing your problems? If so, what other side effects could it be causing?

Side Effects of Propecia—Sexual and Worse

Propecia was originally marketed for the treatment of enlarged prostates, but was also found to increase hair production and growth. As a result, it was then marketed for male pattern baldness as well. The drug is classified as a 5a-reductase inhibitor, which converts testosterone from the testes, prostate, adrenal glands, and hair follicles into the more potent dihydrotestosterone (DHT). DHT allows hair follicles to increase production faster than normal testosterone, as well as decrease swelling in the prostate at a greater rate. Unfortunately, too much DHT can have adverse effects on sexual function and can increase the risks for cancer.

The Food and Drug Administration (FDA) released a safety announcement warning in 2011, suggesting that Propecia and other 5-alpha-reductase inhibitors may increase your risk for the most deadly form of prostate cancer, known as high-grade cancer. High-grade prostate cancer is extremely aggressive, grows rapidly, and often spreads quickly to other areas of your body such as your lymph nodes and bones. These types of cancer cells are large, difficult to treat, and reoccur more often than low and intermediate-grade prostate cancers.

In addition to prostate cancer risks, excessive DHT can cause:

  • Allergic reactions such as rashes, hives, and swelling
  • Breast enlargement
  • Depression
  • Testicular pain
  • Decreased libido disorders
  • Orgasm disorders
  • Ejaculation disorders
  • Poor semen production or poor quality semen
  • Infertility
  • Male breast cancer

Protecting Yourself, Your Head, and Your Libido

Before starting Propecia or any other drug that increases your DHT levels, make sure you discuss side effects at length with your physician. It is up to you whether or not you believe the benefits outweigh your personal risks, but make sure you have all the information before making your decision. In some cases warning labels, dosages, and adequate information isn’t always included with the medication, so make sure you research and review the proper use with your doctor.

If you begin to experience side effects, contact your doctor immediately. Sexual side effects can be difficult to talk about, but they may be the warning signs of something far worse, so don’t hesitate to get the advice and care you need. 

Did you find this article interesting and helpful? Help us raise drug risk awareness by sharing this page on Facebook or Twitter.  We strive to help decrease the victimization of our clients from dangerous drugs. Help us raise awareness by using your social media to show your support and help us spread this information to your friends and family.